Format

Send to

Choose Destination
See comment in PubMed Commons below
Ther Adv Neurol Disord. 2015 Sep;8(5):233-8. doi: 10.1177/1756285615594575.

Tumefactive multiple sclerosis lesions in two patients after cessation of fingolimod treatment.

Author information

  • 1Department of Neurology, St Josef-Hospital, Ruhr-University Bochum,Gudrunstr. 56, 44791 Bochum, Germany.
  • 2Department of Neurology, St Josef-Hospital, Ruhr-University Bochum, Bochum, Germany.
  • 3Department of Radiology, St Josef-Hospital, Ruhr-University Bochum, Bochum, Germany.

Abstract

BACKGROUND:

Fingolimod (FTY) is the first oral medication approved for multiple sclerosis therapy. Until now, little has been known about the effects of FTY withdrawal regarding disease activity and development of tumefactive demyelinating lesions (TDLs), as already described in patients who discontinue natalizumab.

METHODS:

In this study we present the clinical and radiological findings of two patients who had a severe rebound after FTY withdrawal and compare these with patients identified by a PubMed data bank analysis using the search term 'fingolimod rebound'. In total, 10 patients, of whom three developed TDLs, are presented.

RESULTS:

Patients suffering from TDLs were free of clinical and radiological signs of disease activity under FTY therapy (100% versus 57%, compared with patients without TDLs) and had rebounds after a mean of 14.6 weeks (standard deviation 11.5) [patients without TDLs 11.7 (standard deviation 3.4)].

CONCLUSION:

We propose that a good therapeutic response to FTY might be predisposing for a severe rebound after withdrawal. Consequently, therapy switches should be planned carefully with a short therapy free interval.

KEYWORDS:

FTY withdrawal/discontinuation; FTY/fingolimod response; disease-modifying therapy; multiple sclerosis; rebound; therapy switch

PMID:
26557898
PMCID:
PMC4622113
DOI:
10.1177/1756285615594575

Publication Types

Publication Types

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Support Center